Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Wichita, KS

July 29, 20204 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2020, 9:19 PM CDT for 4 counties in Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 9:19 PM CDT (02:19 UTC)
Expired
Jul 29, 2020, 10:15 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harvey County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:44 PM CDTTSTM WND GST 62Hutchinson, KSMEASURED ON THE KHUT ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS53 KICT 300219
SVRICT
KSC079-113-155-159-300315-
/O.NEW.KICT.SV.W.0142.200730T0219Z-200730T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
919 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  McPherson County in central Kansas...
  Northern Reno County in south central Kansas...
  Northwestern Harvey County in south central Kansas...
  Rice County in central Kansas...

* Until 1015 PM CDT.

* At 918 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Geneseo to 5 miles south of
  Little River to 8 miles south of Alden, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hutchinson, Mcpherson, Lyons, Hesston, South Hutchinson, Sterling,
  Moundridge, Inman, Buhler, Haven, Nickerson, Burrton, Galva,
  Canton, Little River, Geneseo, Partridge, Alden, Windom and
  Abbyville.

This includes Interstate 135 between Mile Markers 37 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 9847 3838 9833 3852 9828 3851 9737
      3810 9737 3788 9781 3801 9847
TIME...MOT...LOC 0218Z 285DEG 47KT 3859 9809 3832 9804 3812 9832 

HAIL...0.75IN
WIND...60MPH
 
$$

VAUGHAN
2 follow-up statements
824 
WWUS53 KICT 300251
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
951 PM CDT Wed Jul 29 2020

KSC159-300301-
/O.CAN.KICT.SV.W.0142.000000T0000Z-200730T0315Z/
Rice KS-
951 PM CDT Wed Jul 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR RICE COUNTY IS CANCELLED...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3806 9816 3817 9792 3852 9792 3851 9737
      3810 9737 3788 9781 3796 9820
TIME...MOT...LOC 0251Z 308DEG 30KT 3843 9780 3816 9775 3796 9803 

$$

KSC079-113-155-300315-
/O.CON.KICT.SV.W.0142.000000T0000Z-200730T0315Z/
McPherson KS-Reno KS-Harvey KS-
951 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR MCPHERSON...NORTHEASTERN RENO AND NORTHWESTERN HARVEY COUNTIES...

At 951 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Windom to Buhler to near
Partridge, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hutchinson, Mcpherson, Hesston, South Hutchinson, Moundridge, Inman,
Buhler, Haven, Burrton, Galva, Canton, Partridge, Windom, Yoder,
Willowbrook, Mcpherson Airport and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 9816 3817 9792 3852 9792 3851 9737
      3810 9737 3788 9781 3796 9820
TIME...MOT...LOC 0251Z 308DEG 30KT 3843 9780 3816 9775 3796 9803 

HAIL...0.75IN
WIND...60MPH
 
$$

VAUGHAN
082 
WWUS53 KICT 300305
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1005 PM CDT Wed Jul 29 2020

KSC113-300315-
/O.CAN.KICT.SV.W.0142.000000T0000Z-200730T0315Z/
McPherson KS-
1005 PM CDT Wed Jul 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3817 9792 3817 9737 3810 9737 3788 9781
      3795 9813
TIME...MOT...LOC 0305Z 314DEG 40KT 3817 9763 3800 9773 3789 9797 

$$

KSC079-155-300315-
/O.CON.KICT.SV.W.0142.000000T0000Z-200730T0315Z/
Reno KS-Harvey KS-
1005 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN RENO AND NORTHWESTERN HARVEY COUNTIES...

At 1005 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Moundridge to near Burrton to 7 miles
north of Pretty Prairie, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hutchinson, Hesston, South Hutchinson, Buhler, Haven, Burrton,
Partridge, Yoder and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9792 3817 9737 3810 9737 3788 9781
      3795 9813
TIME...MOT...LOC 0305Z 314DEG 40KT 3817 9763 3800 9773 3789 9797 

HAIL...0.75IN
WIND...60MPH
 
$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:47 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 6:47 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Wed Jul 29 2020

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(This evening through Saturday night)
Issued at 257PM CDT Wed Jul 29 2020

Tonight:

24 hours later, models still showing considerable variation in
850MB flow tonight, with NAM still the most agressive with
inflow, which results in well organized MCS moving quickly
southeast, affecting about the southwest half of forecast area.
ARW/NMM are weaker with 850MB flow, turning corfidi vectors more
eastward, resulting in less organized/more widespread area of
storms moving across the northern half of forecast area. HRRR/RAP
are not really organized, and likely underplay western KS
convection. Their solutions show more development over the area
rather than storms moving into the area. Plan is to not stray too
far from going forecast, and mention conditional strong/severe
chances in far west. Flooding rainfall is a distinct possibility
given copious low level moisture, but lack of a specific
focus, inability to refine area and likely isolated locations
precludes a flood watch.

Thursday-Friday:
Guidance continue to show relatively high chances for rain on
Thursday, gradually waning from northwest to southeast on Friday.
This is plausible given rich moisture and 300MB trough slowly
moving across the area during the day. Precipitation chances
should wane Thursday night with loss of heating and passage of
trough, but a trailing trough will approach on Friday, which
should enhance lift Friday-Friday night. End of precipitation
Friday-Friday night will be a race between drier air filtering in
and the timing of the trailing trough. On Thursday, temperatures
will likely be suppressed in the north with extensive clouds and
rain, but some breaks and warmer air (sans MCS) will tentatively
go warmer in the south. Cooler air will keep temperatures near 80
areawide on Friday.

Saturday:
Will linger a chance of rain in southeast KS during the day,
although this is highly dependent on timing of the second upper
trough and dry air. A third upper trough will be approaching from
the northwest Saturday afternoon-evening, leading to small chances
of storms in central KS. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 257 PM CDT Wed Jul 29 2020

No significant changes to initialization grids. Will keep a small
chance of storms in southeast KS on Sunday as upper trough swings
through and a small chance for elevated storms in northwest
sections Tuesday night given northwest flow and some return
moisture. Otherwise dry and much cooler normal temperatures are
expected. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jul 29 2020

A complex of thunderstorms over northwest Kansas may grow upscale
impacting much of central and south central Kansas later this
evening. Other development appears likely as we move through the
overnight and into the day tomorrow ahead of a shortwave trough
impacting the area. A cold front will arrive late tonight/early on
Thu ushering in northerly winds with continued chances for post-
frontal storm activity. Very heavy rain may drive flight
categories to MVFR or IFR at times with efficient rainfall
anticipated. The better severe threat may remain west of our
forecast area but a few strong or marginally severe storms cannot
be ruled out, especially along and west of I-135 this evening.
MVFR may linger into the day on Thu with some more transient low
ceilings possible through the early morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  67  81 /  70  50  50  30
Hutchinson      69  82  65  79 /  50  60  50  20
Newton          69  81  65  79 /  60  60  50  30
ElDorado        69  83  67  79 /  60  60  50  30
Winfield-KWLD   70  86  67  80 /  40  50  60  40
Russell         67  79  62  80 /  70  60  50  10
Great Bend      67  79  63  79 /  60  60  50  10
Salina          69  80  65  81 /  50  60  50  20
McPherson       69  81  65  79 /  50  60  50  20
Coffeyville     71  86  69  80 /  50  50  60  50
Chanute         71  84  68  80 /  50  60  60  50
Iola            71  83  68  81 /  60  60  50  40
Parsons-KPPF    71  86  69  80 /  50  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Jul 29, 7:00 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 PM CDT Wed Jul 29 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will persist into the evening hours across
the Flint Hills and southeast Kansas. Torrential rain will likely
cause temporarily flooding of poor drainage areas.

Storms are expected to increase later this evening and overnight,
moving in from western Kansas. A few strong or marginally severe
storms, with winds to around 60 mph are possible late this evening,
roughly west of a line from Russell to Hutchinson to Anthony. The
biggest threat is localized flooding from torrential rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A couple more rounds of thunderstorms are expected through Friday
area wide and lingering into Saturday across southeast Kansas. There
will be a threat for heavy rainfall and localized flooding
with these storms. The heavy rain could lead to rises on some area
rivers and streams. Another round of storms is possible Sunday
across southeast Kansas. These are not expected to be strong or
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight...however rainfall
reports over an inch would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 29, 8:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     VALLEY CENTER           37.84N 97.37W
07/29/2020  E70 MPH          SEDGWICK           KS   TRAINED SPOTTER

            ESTIMATED 65 TO 70 MPH DOWNBURST.

&&

MWM
Local storm report, Jul 29, 8:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     VALLEY CENTER           37.84N 97.37W
07/29/2020  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN.

&&

MWM
Special weather statement, Jul 29, 8:47 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
847 PM CDT Wed Jul 29 2020

KSZ047-048-050-300215-
Ellsworth KS-Rice KS-Barton KS-
847 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Barton County in central Kansas...

* Until 915 PM CDT.

* At 845 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Bushton to near Radium...and moving southeast at 50 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Great Bend, Lyons, Ellsworth, Hoisington, Sterling, Ellinwood,
  Wilson, Claflin, Kanopolis, Little River, Chase, Holyrood, Bushton,
  Geneseo, Pawnee Rock, Alden, Lorraine, Raymond, Frederick and Great
  Bend Airport.

LAT...LON 3870 9864 3870 9849 3883 9849 3886 9845
      3869 9793 3834 9793 3816 9815 3816 9822
      3817 9822 3817 9847 3826 9847 3826 9903
      3837 9903
TIME...MOT...LOC 0146Z 318DEG 42KT 3854 9844 3823 9890

VAUGHAN
Local storm report, Jul 29, 8:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     COLWICH                 37.78N 97.54W
07/29/2020  M59 MPH          SEDGWICK           KS   FIRE DEPT/RESCUE

            MEASURED 59 MPH AT COLWICH FIRE.

&&
Local storm report, Jul 29, 8:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     COLWICH                 37.78N 97.54W
07/29/2020  E80 MPH          SEDGWICK           KS   PUBLIC

            ESTIMATED.

&&

MWM
Special weather statement, Jul 29, 9:08 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
908 PM CDT Wed Jul 29 2020

KSZ048-050-051-067-300245-
Ellsworth KS-Reno KS-Rice KS-McPherson KS-
908 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...
  Western McPherson County in central Kansas...

* Until 945 PM CDT.

* At 905 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Geneseo to near Raymond...and moving south at 25 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Lyons, Sterling, Nickerson, Little River, Chase, Arlington,
  Geneseo, Alden, Windom, Plevna, Abbyville, Raymond, Willowbrook and
  Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9847 3867 9810 3846 9764 3787 9821
      3805 9847
TIME...MOT...LOC 0207Z 344DEG 24KT 3852 9819 3823 9844

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:23 PM CDTSpecial Weather StatementICTSedgwick37 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningICTBarton, Russell62 min
Jul 29, 7:56 PM CDTSpecial Weather StatementICTSedgwick34 min
Jul 29, 8:13 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 29, 8:47 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice28 min
Jul 29, 9:08 PM CDTSpecial Weather StatementICTRice37 min
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 29, 10:12 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick63 min
Jul 29, 10:55 PM CDTSpecial Weather StatementICTSumner35 min
Jul 29, 11:21 PM CDTSpecial Weather StatementICTHarper24 min
Jul 29, 11:30 PM CDTSpecial Weather StatementICTCowley, Sumner30 min
Jul 30, 12:04 AM CDTSpecial Weather StatementICTChautauqua, Cowley26 min
Jul 30, 1:16 AM CDTSpecial Weather StatementICTBarton, Russell44 min
Jul 30, 1:55 AM CDTSevere Thunderstorm WarningICTLincoln, Russell65 min
Jul 30, 2:00 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice45 min
Jul 30, 2:13 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice62 min
Jul 30, 2:26 AM CDTSpecial Weather StatementICTKingman, Reno64 min
Jul 30, 2:37 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline53 min
Jul 30, 3:10 AM CDTSpecial Weather StatementICTHarvey, Sedgwick50 min
Jul 30, 3:25 AM CDTSpecial Weather StatementICTMarion65 min
Jul 30, 3:39 AM CDTSpecial Weather StatementICTHarper, Sumner51 min
Jul 30, 4:07 AM CDTSpecial Weather StatementICTChase38 min
Jul 30, 9:50 AM CDTFlash Flood WatchICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more18 hr
Jul 30, 3:50 PM CDTSpecial Weather StatementICTButler, Cowley55 min
Jul 30, 4:42 PM CDTSpecial Weather StatementICTElk33 min
Jul 30, 6:49 PM CDTAreal Flood WarningICTChase, Marion18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.